Flood, Northern St. Lawrence
- When
- March 22, 6:00 AM EST to 2:00 PM EST
- Where
- Northern St. Lawrence forecast zone
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.501, -75.116 (the zone’s center; the record gives no point)
A storm system moved from the Missouri Valley on Thursday, March 20th northeast across the Ohio valley on Friday, March 21st, then continued northeast and weakened. This system resulted in rainfall (of around 1 inch) on the 20th and 21st across the area, coupled with unusually mild weather.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A storm system moved from the Missouri Valley on Thursday, March 20th northeast across the Ohio valley on Friday, March 21st, then continued northeast and weakened. This system resulted in rainfall (of around 1 inch) on the 20th and 21st across the area, coupled with unusually mild weather. The resulting snowmelt resulted in ice jams on swollen rivers. Along the Oswegatchie River, minor field flooding of low lying areas was reported on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 22, 2:31 AM EST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 231 AM EST SAT MAR 22 2003 WL CONTINUE WITH FFA FOR TODAY DUE TO THE CONTINUED THREAT OF ICE JAMS WITH SOME RAINFALL/SNOWMELT EXPECTED AND ICE JAMS ALREADY IN PLACE IN A COUPLE OF LOCATIONS. WATER VAPOR SHOWS STRONG ULVL ENERGY/NOSE OF 130KT JET HELPING IN DEVELOPMENT OF TS EARLIER THIS EVENING ACRS SOUTHERN NEW ENGLAND. MEANWHILE...CUTOFF ULVL LOW CONTINUES TO SWIRL ACRS THE GREAT LAKES REGION WITH GOOD DEFORMATION/FG PRECIP BAND OVER NORTHERN MICHIGAN...WHICH IS CONFIRM BY OBS/RADAR TRENDS. BASED ON WATER VAPOR AND RAOB DATA MODELS INITIALIZED TOO WEAK WITH 5H ULVL LOW BUT ARE HANDLING 25H ULVL JET ACRS MID ATLANTIC STATES AND WEAK JET COUPLET OVER THE OHIO VALLEY. AT 85H MODELS INITIALIZED WELL WITH LLVL COLD AIR ASSOCIATED WITH SYSTEM AND TONGUE OF WAA AHEAD OF CUTOFF LOW ACRS NE CONUS. FOR THIS PACKAGE WL TREND TOWARD GFS FOR ULVL FEATURES AND USE A BLEND OF ETA/GFS FOR LLVL TEMP FCST THROUGH THE PERIOD. TODAY-TONIGHT...MODELS IN GOOD AGREEMENT OF TRACKING MID/UPPER LVL LOW FROM GREAT LAKES TODAY INTO CENTRAL NY OVERNIGHT. GFS IS SLIGHTLY STRONG WITH 5H LOW AND ASSOCIATED ENERGY/MOISTURE/LIFT AS IT MOVES THROUGH OUR CWA. HOWEVER...WITH LIMITED FORCING AND BEST UPPER LVL SUPPORT WEST OF CWA TODAY WL JUST MENTION -RW. TONIGHT... STRONG VORT MAX...GOOD 850-500MB Q-VECTOR CONVERGENCE...AND 85/70H F-G ASSOCIATED WITH ULVL LOW MOVES FROM SW TO NE ACRS OUR CWA. WL MENTION LIKELY POPS MOST AREAS. GIVEN BEST DYNAMICS AND MOISTURE TRACKS ACRS OUR CENTRAL/NORTHERN CWA THIS REGION HAS BEST CHANCE TO SEE QPF BETWEEN 0.10-0.25 INCHES. NEXT QUESTION IS PRECIP TYPE. LLVL CAA ASSOCIATED WITH UPPER LVL LOW DEVELOPS ACRS CWA TONIGHT. CRITICAL 1000/850 THICKNESS VALUES ALONG WITH 85H TEMPS BELOW ZERO SUGGEST RW CHANGING TO SW THIS EVENING...ESPECIALLY ACRS HIER TERRAIN. WL MENTION AN INCH OR SO ACRS THE HIER TERRAIN TONIGHT. MEANWHILE...TEMPS TODAY WITH PLENTY OF CLOUDS AND LLVL CAA DEVELOPING DURING THE LATE AFTERNOON WL ONLY BE IN THE 40S. SUNDAY-MONDAY...MID/UPPER LVL LOW MOVES INTO THE GULF OF MAINE AS WEAK UPPER LVL RIDGE AXIS BUILDS INTO OUR CWA. PROGGED MOISTURE PROFILES AND MODEL SOUNDING DATA SUGGEST SOME MOISTURE TRAPPED BELOW THE INVERSION. HOWEVER...WITH LATE MARCH SUNSHINE FEEL SOME SUN WL BE POSSIBLE LATE SUNDAY. LLVL THICKNESS VALUES/PROGGED 850/925H TEMPS SUGGEST HIGHS ONLY IN THE U30S/L40S ACRS OUR CWA. I WL MENTION LEFTOVER SW NE KINGDOM AND SW/RW REST OF CWA ON SUNDAY MORNING. MONDAY...WEAK MID/UPPER LVL RIDGE CONTINUES TO BUILD ACRS OUR CWA AHEAD OF NEXT S/W TROF. AS SFC HIGH PRES SHIFT OFF EASTERN SEABOARD LLVL WAA DEVELOPS. THIS WL WARM TEMPS BACK INTO THE U40S/L50S ACRS THE CWA. MONDAY NITE-WEDS...MODELS IN GOOD AGREEMENT WITH STRENGTH/MOVEMENT OF NEXT S/W AND ASSOCIATED JET ENERGY LATE MONDAY NITE INTO TUESDAY ACRS OUR CWA. WL CONTINUE WITH PREVIOUS FCSTER THINKING AND MENTION CHC FOR -RW TUESDAY INTO WEDS. PROGGED 85H TEMPS/LLVL THICKNESS VALUES SUGGEST TEMPS IN THE U40S/L50S FOR TUESDAY INTO WEDS. EXTENDED...WET PATTERN LOOKS TO BE SETTING UP ACRS THE EASTERN CONUS THROUGH THE END OF NEXT WEEK. MID/UPPER LVL RIDGE SHIFTS OFF EASTERN SEABOARD AND SW FLOW ALOFT DEVELOPS WITH WAVES OF SFC LOW PRES. MODELS SUGGEST PLENTY OF GULF MOISTURE TO WORK WITH ALONG WITH GOOD ULVL SUPPORT/DYMANICS. I WL CONTINUE WL MENTION CHC FOR RAIN/SNOW THURSDAY INTO FRIDAY. 85H TEMPS AND CRITICAL THICKNESS VALUES VERY MARGINALLY FOR SNOW AND GIVE TIME/UNCERTAINTY WL CONTINUE WITH PREVIOUS FCSTER THINKING AND MENTION RAIN/SNOW. OTHERWISE...WITH EXPECTED PRECIP AND 85H TEMPS PROGGED TO BE NEAR 0C...SFC TEMPS WL ONLY BE IN THE U30 TO MID 40S LATE NEXT WEEK. .BTV...FFA THRU SAT FOR NYZ026>031-034-035-VTZ001>012. TABER
NYZ026>031-034-035-VTZ001>012-221215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 519 AM EST SAT MAR 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT TODAY. THERE IS A CHANCE FOR RAIN SHOWERS TODAY...WITH LITTLE ACCUMULATION FORECAST. THE MAIN ISSUE WILL BE ADDITIONAL SNOWMELT FROM TEMPERATURES IN THE 40S...AND THE RESULTING RISES ON AREA RIVERS. NUMEROUS ICE JAMS WERE REPORTED FRIDAY...AND ADDITIONAL ICE JAMS ARE EXPECTED. TEMPERATURES WILL COOL TONIGHT...AND SCATTERED RAIN WILL TAPER OFF TO SNOW AT THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE FOR RAIN NEXT TUESDAY THROUGH FRIDAY. HOWEVER SLIGHTLY COOLER TEMPERATURES SHOULD HELP LIMIT THE SNOWMELT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ICE JAMS AND FLOOD PROBLEMS. HANSON
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349251, 5349252.